Alert archive / New Mexico / Flash Flood Warnings in 1996

Flash Flood Warning 74, NWS Midland/Odessa, TX

August 28, 1996Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 1996, 2:27 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1996, 2:27 PM MDT (20:27 UTC)
Expired
Aug 28, 1996, 5:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 282027
FFWMAF
NMC025-282325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
227 PM MDT WED AUG 28 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NEW MEXICO

   ...SOUTH CENTRAL AND SOUTHERN LEA COUNTY

AT 225 PM MDT...DOPPLER RADAR HAS ESTIMATED FROM TWO TO THREE INCHES
OF RAINS HAVE FALLEN OVER CENTRAL LEA COUNTY. THIS AREA OF STORMS
EXTENDED FROM SOUTH OF HALFWAY...TO SOUTH OF EUNICE. MORE VERY HEAVY
SHOWERS AND THUNDERSTORMS...LOCATED OVER EASTERN EDDY COUNTY WERE
SLOWLY DRIFTING EAST AT 5-10 MPH. RAINFALL RATES OF OVER AN INCH PER
HOUR ARE POSSIBLE WITH THESE HEAVIER STORMS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:00 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 28, 2:00 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
300 PM CDT WED AUG 28 1996

WET IS THE WEATHER WORD. SATL ANIMATION WV AND VIS SHOW A
SIGNIFICANT PLUME OF MOISTURE EXTDG FROM NW MEXICO TO THE SW RED
RIVER VALLEY. A CNVCTN VORT SIGNATURE WAS SEEN OVER FAR WEST TX..
WITH MORE STORMS FIRING FROM EDDY COUNTY TO THE DAVIS MTNS. ANOTHER
BNDRY WAS NOTED..EXTNG FROM NORTH OF CARLSBAD TO NEAR ANDREWS IS
ALSO FIRING NEW CNVTN.

BEEN VERY BUSY WITH FFW AND TAF-AMDS SO NOT MUCH TIME TO THOROUGHLY
PERUSE NEW DATA. HOWEVER..THE SAME OLD PATTERN OF UPPER LEVEL RIDGE
DOMINATING THE SWRN USA..INCLUDING THIS REGION. THE SLOW NWLY UPPER
FLOW WILL ALLOW FOR VERY SLOW MOVEMENT..RESULTING IN LOCALLY HEAVY
RAINS REGIONWIDE. HENCE..I WOULD RECOMMEND A FFA MORE OF CWA..
LEAVING TERRELL CNTY OUT. SOME OF THESE PLACES..EVEN LOCALLY HAVE
HAD RECENT HEAVY RAINS WITH THE GROUND CLOSE TO..OR IS SATURATED.
THE NGM PUT ON THE BENCH THIS RUN..IT'S MOS FCST DATA LOOKS TOO DRY.
FOR THE SHORT TERM..THE ETA NICELY PICKS UP VORT LOBE NEAR
PREVIOUSLY MENTIONED CVCTV VORT TO NORTH TX TRMW..WITH A MEAN VORT
AXIS HANGING SW TO THE SALT FLATS. ALSO.. COPIOUS MOISTURE UP 7H
REMAINS IN PLACE INTO TMRW. FOR TO<NITE'S TEMPS..WENT WITH PREVIOUS
TRENDS AND MORE TO THE AVN NUMBERS. COOR WITH LBB. COMMENTS ARE
WELCOME...

CNM  65 / 40
MAF  67 / 60
MRF  57 / 50
P07  69 / 30

BOYD

In the hours before

Special weather statement, Aug 28, 10:46 AM MDT, 3 hours 41 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1147 AM CDT (1047 AM MDT) WED AUG 28 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:DEEP TROPICAL MOISTURE REMAINS ENTRENCHED OVER THE AREA AND
THIS COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT.

NONE OF THE STORMS THAT DO DEVELOP ARE EXPECTED TO BECOME SEVERE...
HOWEVER... THEY WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. THIS COMBINED WITH ALREADY SATURATED GROUNDS FROM PREVIOUS
RAINFALL WILL ENHANCE THE POSSIBILITY OF FLASH FLOODING OVER
PORTIONS OF THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

YOUNG/BOYD
Special weather statement, Aug 28, 12:15 PM MDT, 2 hours 12 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-282050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
115 PM CDT (1215 PM MDT) WED AUG 28 1996

...FUNNEL CLOUDS SPOTTED NEAR CARLSBAD NEW MEXICO...

THE EDDY COUNTY SHERIFF'S DEPARTMENT STORM SPOTTERS
REPORTED FUNNEL CLOUDS NEAR CARLSBAD.

AT 1205 PM MDT (105 PM CDT)...NATIONAL WEATHER SERVICE RADAR SHOWED
SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHEAST NEW
MEXICO AND WEST TEXAS. MOVEMENT WAS SOUTHEAST AT LESS THAN 10 MPH.

THESE LOW ENERGY FUNNELS ARE TYPICAL OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH A TROPICAL AIRMASS...THE AIRMASS THAT IS OVER THE
AREA AT THIS TIME. WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR THE
DEVELOPMENT OF THESE FUNNEL CLOUDS THROUGHOUT THE REMAINDER OF THIS
AFTERNOON.

GENERALLY...THESE FUNNEL CLOUDS REMAIN ALOFT AND DO NOT TOUCH THE
GROUND. HOWEVER... IT IS POSSIBLE THAT ONE OF THESE FUNNELS COULD
BRIEFLY TOUCH DOWN AND POTENTIALLY CAUSE SOME DAMAGE.

IF YOU SPOT A FUNNEL CLOUD APPROACHING YOUR LOCATION... SEEK SHELTER
IN A STURDY BUILDING IN AN INTERIOR ROOM AWAY FROM WINDOWS. AVOID
OPEN AREAS WHERE DEBRIS COULD BE BLOWN AROUND SHOULD ANY FUNNEL
CLOUD BRIEFLY TOUCH THE GROUND.

YOUNG/BOYD
Special weather statement, Aug 28, 1:01 PM MDT, 1 hour 26 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-282050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
115 PM CDT (1215 PM MDT) WED AUG 28 1996

...FUNNEL CLOUDS SPOTTED NEAR CARLSBAD NEW MEXICO...

THE EDDY COUNTY SHERIFF'S DEPARTMENT STORM SPOTTERS
REPORTED FUNNEL CLOUDS NEAR CARLSBAD.

AT 1205 PM MDT (105 PM CDT)...NATIONAL WEATHER SERVICE RADAR SHOWED
SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHEAST NEW
MEXICO AND WEST TEXAS. MOVEMENT WAS SOUTHEAST AT LESS THAN 10 MPH.

THESE LOW ENERGY FUNNELS ARE TYPICAL OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH A TROPICAL AIRMASS...THE AIRMASS THAT IS OVER THE
AREA AT THIS TIME. WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR THE
DEVELOPMENT OF THESE FUNNEL CLOUDS THROUGHOUT THE REMAINDER OF THIS
AFTERNOON.
GENERALLY...THESE FUNNEL CLOUDS REMAIN ALOFT AND DO NOT TOUCH THE
GROUND. HOWEVER... IT IS POSSIBLE THAT ONE OF THESE FUNNELS COULD
BRIEFLY TOUCH DOWN AND POTENTIALLY CAUSE SOME DAMAGE.

IF YOU SPOT A FUNNEL CLOUD APPROACHING YOUR LOCATION... SEEK SHELTER
IN A STURDY BUILDING IN AN INTERIOR ROOM AWAY FROM WINDOWS. AVOID
OPEN AREAS WHERE DEBRIS COULD BE BLOWN AROUND SHOULD ANY FUNNEL
CLOUD BRIEFLY TOUCH THE GROUND.

YOUNG/BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:21 PM MDTFlash Flood WarningMAFEddy4 hr

Nearby

Flash Flood Warnings in New Mexico, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.